From High Point, North Carolina, USA:
My 11 year old stepdaughter, who has type 1 diabetes, is taking NPH with Humalog in the morning and at dinner, and while her morning blood sugar levels are fine, lunch and dinner levels are high (over 200 mg/dl [11.1 mmol/L]). Her physician advised an increase in the morning Humalog and NPH, but it's been about two weeks now and it hasn't changed her blood sugar levels at lunch and dinner. I have supervised her meals and even bought snacks from a low-carb store. Why are her sugar levels skyrocketing before lunch and dinner?
Roughly speaking, I think your stepdaughter's insulin doses might be okay, even though she always has to adapt them to the different blood sugar levels and types/amount of food that naturally happen to be different each day may in an 11 year old. That said, I have a few thoughts:
- Is she injecting insulins in the proper way and sites? I mean she should use the abdomen or arms (and no thighs or buttocks). Also given the fact that mixing insulins can make them have a slower effect, choosing the right place makes a real difference in the capacity to best cover the postprandial blood sugar increases.
- Is she waiting some time enough between the shot and the starting to eat? This too makes a real difference if you consider that with Humalog you should wait al least 10 minutes between the shot and meal when before-meal blood sugar levels are fine, and you should prolong this waiting time if blood sugar levels are higher before that given meal.
- If all these important things are being done, then I'd think to switch to an intensified insulin regimen using Lantus as basal insulin, with Humalog or NovoLog at meals.
Ask your stepdaughter's doctor for a possible referral to a pediatric team involved in the care of children with diabetes.
[Editor's comment: If the blood sugars are high before lunch, it seems to me that your stepdaughter may still need more Humalog at breakfast or perhaps a little Regular insulin added if the Humalog effect is wearing off. Try checking some blood sugars two hours after breakfast to see if the Humalog dose is really effective. SS]
Original posting 7 Jul 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.